|Persistently detectable viral load
Sep 29, 2013
I cannot thank you enough for sharing your expertise with us. Here is my situation:
acute infection - 3,500,000 copies/mL (CD4 420); first genotype indicated M41L, A71T, L90M mutations suggesting some PI resistance, most notably to atazanavir 1mo - 8,900,000 copies/mL (CD4 480); started elvitegravir+cobicistat+emtricitabine+tenofovir 2mo - 3,000 copies/mL (CD4 550); switched care providers 3mo - 3,500 copies/mL; second genotype indicated no new resistance 4mo - 525 copies/mL (CD4 850); new genotype test for resistance to elvitegravir, none found 6mo - 105 copies/mL; started atazanavir (continued elvitegravir+cobicistat+emtricitabine+tenofovir) 8mo - 95 copies/mL 9mo - 150 copies/mL; missed two doses since beginning treatment
I understand most people should suppress by 6 months on antiretrovirals but that it can take longer when initial viral load is so high. How long would you recommend continuing with my current regimen assuming viral load remains low but detectable? Should I consider switching regimens?
My doctor recommended that I continue with elvitegravir+cobicistat+emtricitabine+tenofovir and atazanavir and that I don't return for labs or an office visit for 6 months. Is this long wait wise given that a persistently detectable viral load significantly increases the risk of virologic failure? http://www.ncbi.nlm.nih.gov/pubmed/23946221
| Response from Dr. Holodniy
The addition of an additional agent was not unreasonable at 6 months. However, there are some drug interaction studies which indicate that atazanavir trough concentrations are decreased in the presence of elvitegravir and cobicistat compared to using atazanavir with ritonavir as a booster. In addition, there is the potential of tenofovir to also decrease atazanavir trough concentrations even further, again in the absence of ritonavir as a booster. The L90M mutation would not completely inactivate atazanavir, but there are other mutations in the protease gene, it would affect it's activity. Thus, there are reasons for why atazanavir might not be the best choice as an add-on here. I would not wait 6 months to reassess.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling Lips Could I Have Acute HIV Infection
- Tingling Lips Sign Of Seroconversion
- Blowjob From A Prostitute And Possible HIV Exposure
- Diarrhea After Anal Sex Condom Broke Worried I Have HIV
- Dry Cough After Oral Sex On A Woman What Are The Chances Of HIV
- Dry Mouth After Giving Oral Sex What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.